Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Hypothyroidism

Get Email Updates

Resource Centers

Hypothyroidism Guide

Christine Jeffries

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: Hello, I've been prescribed Synthroid for hypothyroidism. How much time after taking the pill is it safe to eat breakfast that includes considerable iron/calcium content (oat bran with yogurt)?

By Anonymous
 
Rate This

I have read that 1 hour after taking the pill should be enough for absorption, however, that multivitamins containing iron and calcium should only be taken at least 4 hours before or after. I have noticed that my usual morning cereal consists of 30 per cent iron (oat bran, which I actually take not to be constipated because of the extra iron I need to take in the evening)and calcium (in the form of yogurt). Would this influence the efficacy of the absorption of Synthroid?
Thanks very much.

Mrs. Pari

Add a Comment26 Comments

EmpowHER Guest
Anonymous

Hi maxx1991,
It appears that the most common scenario about taking Synthroid in the mornings was that they have the best results. However, a study in 2010 indicated that taken at bedtime may be better. Do yourself a favor and call your doctor or pharmacist and ask them if it would cause any disruptions.

Please keep us updated about what your physician tells you. Since there are new studies regarding this recently, I will also be interested in what your doctor tells you.

Thanks for the great question and keep us posted.
Missie

March 23, 2011 - 1:21pm
maxx1991

I would like to take my synthroid medication at bedtime. As long as I follow the guidelines, would this be okay? I am finding it hard to take it in the morning for a variety of reasons. Please reply soon!

March 23, 2011 - 12:53pm
EmpowHER Guest
Anonymous

I have been on synthroid since I was 19 years old. At the time, I believe I was borderline hypothroid but, my mother was previously diagnosed with the disease also. Actually, at age 40, after chemo and radiation from Hodgkins Lymphoma , my brother was also diagnosed with hypothroidism.
My problem is I was on 200mcg of Abbott Synthroid for almost 40 years because I did not absorb it properly. I still had dry skin, brittle nails and would gain weight very easily. I exercise regularly. of course, have the only vices of drinking coffee and red wine. I can't drnk much red wine (2 glasses) or I will have a major headache.
In August, my thyroid test values were terribly high , I could not concentrate or move my neck from side to side. I changed doctors, when to an endrocrinologist, who reduced my synthroid medication to 110mcg. I now have major headaches, dry skin, and have gained 7 pounds. The last test showed , I was still high so I was reduced to 100mcg. I can feel the weight gain increasing, I feel worse with daily headaches , joint pain and frustration. HELP! What can I do . The last time the infamous specialists changed my thyroid replacement medication, I picked up 10 pounds which I have never lost. I am 60 years old, teach physical education, play tennis...and, am beginning to wish I was dead! Phyllis Browning , Metairie, Louisiana

November 13, 2010 - 9:50am
CharlotteSal

Anon,

Perhaps you could find yourself a compounding pharmacy or a naturopath who can help you. They can make recommendations for tapering off and help you manage the hot flashes. I found that my hot flashes were caused by worn adrenal glands (I wrote an article on here all about that) so my pharmacist recommended that I take a supplement for adrenal support.

I hope you get the help you are looking for.

July 29, 2009 - 10:36am
EmpowHER Guest
Anonymous (reply to CharlotteSal)

Thank you. I will try to find a compounding pharmacy or naturopath to help me.

July 29, 2009 - 10:42am
EmpowHER Guest
Anonymous

I had a total thyroidectomy with radical left neck dissection for thyroid cancer (mixed tumor papillary/follicular) in 1979 (age 29 years). I started taking synthroid following surgery. In 1981, I sadly underwent a hysterectomy with both ovaries removed (against my wishes. No cancer). I started taking Premarin at that time. Question: At age 59 years, I am extremely anxious to stop taking Premarin (Women's Health Initiative report). I believe that Premarin binds with the thyroid? I am having problems weaning off the Premarin (low energy, lethargy, hot flashes). Can someone please provide input, guidance, recommendations in weaning off Premarin?

July 29, 2009 - 9:43am
Diane Porter (reply to Anonymous)

Also, Anon, you may be trying to wean off too quickly. Could that be the case? Your body has been used to Premarin for a long time.

Here's a tapering-off regimen from Power Surge, a website for women in menopause:

"You're starting with one estrogen tablet a day
"Start tapering off by taking one estrogen tablet every other day for a month
"Continue tapering off by taking your tablet twice a week for another month
"Finally, take one tablet for 2-3 weeks before stopping completely."

How does that compare to the time frame you are using for weaning off the medicine?

Here's Power Surge's page, which is terrific:

http://www.power-surge.com/educate/weanoffhrt.htm

Another website I saw recommended taking 2-4 months to complete the weaning process. Here's that page. Are you trying to move faster than this?

http://www.ehow.com/how_5017397_off-hormone-replacements.html

What you're experiencing are all those symptoms of perimenopause and menopause that most of us have gradually, but that you are getting all at once. One of my best friends who also had a complete hysterectomy (including ovaries) was on synthetic hormones for a lot of years and recently went off them. I think it took her about six months to work her way through all the symptoms, and it wasn't much fun for her while it was happening.

I'm so sorry for you that the ovaries were removed without your wishes. That's horrible. Did you feel pressure from your doctor to have it done that way?

Now on to the Premarin/thyroid connection. Here's what I found on Drugs.com: "Premarin can alter thyroid function. If you're taking thyroid medication, you may need your dosage adjusted." I am assuming your doctor has discussed with you whether your Synthroid prescription may need to be adjusted?

Because it also says this: "If Premarin is taken with certain other drugs, the effects of either could be increased, decreased, or altered. It is especially important to check with your doctor before combining Premarin with the following:" and one of "the following" is thyroid preparations.

Here's that page:

http://www.drugs.com/pdr/premarin.html

Do you have plans with your doctor to check your thyroid levels once you're done weaning off the Premarin to see where you are?

July 29, 2009 - 10:16am
EmpowHER Guest
Anonymous (reply to Diane Porter)

I am following the weaning schedule as you described in your reply. I started by taking Premarin (0.3 mg) every other day in June. In July I started taking Premarin every third day. I was fine with every other day, however every third day is a challenge and I am not doing well. My sleep is disrupted with hot-flashes and I am lethargic with low energy. I felt so bad this week that I actually took an extra Premarin to get through one day earlier in the week.

I discussed these plans with my endocrinologist. He gave me a lab order to have the thyroid levels checked after I am completely weaned from the Premarin, if that ever happens!

My uterus and ovaries were removed during surgery for "adhesions following a c-section" and a "cystic right ovary", even though I explained to my doctor that I did not want him to remove my uterus and both ovaries. When I woke-up following surgery and learned that he took everything the nursing staff had to sedate me because I was so upset. I think it was simply easier for him to remove everything instead of removing the adhesions.

July 29, 2009 - 10:41am
Diane Porter (reply to Anonymous)

Anon, are you replacing the Premarin with another form of hormone replacement therapy, or trying to wean off HRT altogether?

July 29, 2009 - 9:56am
EmpowHER Guest
Anonymous (reply to Diane Porter)

No, I am not replacing the Premarin with another form of hormone replacement therapy. I am trying to wean off HRT altogether. I did read about "bio-identical" natural forms of estrogen. Do you have any information about "bio-identical" estrogens?

July 29, 2009 - 10:29am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1793 Health

Changed

695 Lives

Saved

552 Lives
16 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results